Consult Dr. Anderson

Welcome to News
20 Apr 2018

Post IV Fatigue and Other Reactions

While typically most IV nutritional therapies result in improved energy, less pain and other positive results in some cases this is not the outcome.  Most times the paradoxical reaction is short lived but can certainly be surprising or disappointing to the patient or provider. In general it is my practice to advise all new IV patients that this is a possibility but if it happens it has meaning for managing the case as well.  A common way I explain this on the first IV is to say “there can be three reactions to your first IV; you feel better, you feel no different or you feel worse.” Then I tell the patient none are a “bad” sign, simply a reflection of where their body is in regard to their internal health.

Causes of the “I feel worse” category are limitless but the following are the most common reasons I have seen in practice.  These are most common in the sickest patients regardless of how “sick” the physician assesses them originally. In other words when these happen you likely have a very complex ill patient regardless of how they appear.  

Physiological shifts:  

Normally caused by osmotic gradient changes, electrolyte shifts and presence of nutrients in larger quantities than normally “seen” by the person’s body.  These may occur even with the following adjustments, but are rarely a permanent problem. Lowering osmolarity and pre-hydrating the patient (with 250 – 500 mL 0.45 NS or NS for example) can help enormously.  Slowing the drip rate can also help as the shifts and exposure to the nutrients are at a more tolerable rate. It must be remembered that sick people have damaged physiology and even “good” things going in are received as physiological threats for a time and will create reactions.

Immunologic activity:

Most chronically ill or very sick patients have latent infections, immunologic imbalances or both.  An IV of any kind (even a seemingly simple vitamin – mineral IV) can suddenly feed the immune system and create cytokine based reactions that they simply could not mount in their suppressed state.  If there are immune / anti-infective IV’s given this can accelerate. The same is true in patients with autoimmunity (diagnosed or not) where the smallest immune activation can trigger an autoimmune flare and surprising symptoms.  In these cases one must first see if the patient can be made to understand the cause, if they are amenable to continuing and potentially “working through” the reactions (knowing the provider will do their best to mitigate the reactions) and are willing to proceed.  These reactions may be short lived (2-4 IV’s or more) but are disconcerting to the patient. If an autoimmune reaction is suspected then oxidative therapies may need to be suspended until the autoimmune activity is addressed. Cytokine manipulators may need to be given IV (curcumin, artesunate, glycyrrhizin etc. as examples), lower doses, slower administration and potentially more preparatory IV’s (such as hydration with glutathione etc.).  Also, while slower to help, if infections are at issue broader testing and oral therapies to both kill the infectious agents but also support re-dox will be required. In these cases however the use of oral agents between IV’s will be necessary but will often not stop the IV reactions early on.

Pathway activation:

The sicker the person is the more nutritionally deficient and thus the slower all pathways are operating. These pathway changes can be immunologic (see above), detoxification / eliminatory, central and peripheral neurotransmission and many others.  Sick people can pathologically detoxify with the slightest IV nutrient infusion. They will then feel quite sick following the IV until their body either eliminates the toxic material or redistributes it. This can be metal or chemical toxic material and often is both.  Neurotransmission may affect the brain, muscles, liver or gut and have far reaching effects and symptoms that may be bizarre. Additionally since many sick patients have some latent infectious material the addition of some IV’s “killing” the infection can release toxins directly from the pathogen which typically are metals but can be other toxins as well.  Most of these reactions need to be assessed and worked through in a gentler manner in the beginning.

Combination reactions:

Most of the time the above three cause areas happen together.  It is nearly impossible to assess which one is doing what but it is helpful to consider that the reactions your patient is having can be some of each cause area and actually change through therapy.

Non-IV support:

While oral support (antioxidants etc.) may be slow to help they are critical to moving through these reactions.  In my experience the two single most triggering physical causes to these reactions are constipation and dehydration.  It is of note that people who say they are hydrating rarely are, or in many cases do not “hold” the hydration. This can be trace mineral imbalance or deficiency or renal and other causes.  A person not having a bowel movement at least once daily is almost guaranteed to have poor IV tolerance if in the “sicker” category. Then come poor cell nutrition, slow detoxification pathways and many others.

Help for blood movement and elimination is essential in these cases and includes colonic therapy, hydrotherapy, lymphatic massage, sauna and like treatments.

Other factors:  

While there are many other factors which can create a paradoxical reaction (fear of the IV, fear of treatment / getting well, mental emotional resistance to therapy such as seen in anorexia nervosa etc.) these are situational and less common than the above listed reasons.

Summary:

Of note in looking over two plus decades of IV practice this is a reaction seen in maybe 5-10% of patients overall but in more ill patients (those mentioned above) may occur in 20-40% of first IV approaches.  Patient education (and encouragement), adjusting therapies and most importantly incorporating these reactions into your overall assessment and treatment are critical to making appropriate use of this information being provided by the patient’s body.  

Subscribe To Our Newsletter

Subscribe To Our Newsletter

Join our mailing list to receive the latest news and updates from Dr. Anderson!

 

You'll receive a weekly recap of all of Dr. Anderson's Webinars, Speaking Engagement, Podcasts, Blog Posts, and more!

Plus, you'll also hear about upcoming events and news before anyone else!

Thanks for joining!

You'll receive a confirmation email shortly!

Subscribe To Our Newsletter

Join our mailing list to receive the latest news and updates from Dr. Anderson!

 

You'll receive a weekly recap of all of Dr. Anderson's Webinars, Speaking Engagement, Podcasts, Blog Posts, and more!

Plus, you'll also hear about upcoming events and news before anyone else!

Thanks for joining!

You'll receive a confirmation email shortly!